Utah, 2004

Winter Storm in Utah, November 27 to 29, 2004

November 27 to 29, 2004 · NWS GJT · 3 events in 3 counties and zones

A powerful storm dumped 12 to 16 inches of snow across the mountains of eastern Utah, with local amounts up to 21 inches in the La Sal Mountains of southeast Utah. Strong winds buffeted the mountains resulting in blowing snow and 3 foot drifts.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A powerful storm dumped 12 to 16 inches of snow across the mountains of eastern Utah, with local amounts up to 21 inches in the La Sal Mountains of southeast Utah. Strong winds buffeted the mountains resulting in blowing snow and 3 foot drifts. Highway 191 from 10 miles north of Vernal to the Wyoming state line was closed for a period of time due to the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 27, 4:48 AM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Nov 27, 4:48 AM MST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
448 AM MST SAT NOV 27 2004

.SHORT TERM (TODAY-SUNDAY NIGHT)...
WINTER WEATHER THIS WEEKEND WITH SOME OF THE COLDEST AIR SEEN SO FAR
REACHING THE AREA AS SHORTWAVE ALONG THE PAC NW COAST CURRENTLY HELPS
DIG TROUGH OVER WEST...EVENTUALLY FORMING LOW OVER AZ BY SUN NIGHT.

TODAY...GOOD PLUME OF WARM ADVECTIVE CLOUDS EXTENDING TO WRN CO AHEAD OF
PAC NW SHORTWAVE. CLOUDS WILL BE THICKENING AND LOWERING TODAY AS 700 MB
SW WINDS 15-30 KTS PROVIDE GOOD WAA AND UPGLIDE...WHICH SHOULD ALSO
CONTRIBUTE TO FAIRLY RAPID MOISTENING OF THE 700-500 MB LAYER...
AND EXPECT TO SEE PCPN COVERAGE ON THE INCREASE THIS AFTERNOON. THUS...
HAVE UPGRADED THE WINTER STORM WATCH FOR THE CO MTNS TO A WARNING
BEGINNING THIS AFTN ALTHOUGH DO NOT EXPECT THE HEAVIER SNOW UNTIL
TONIGHT AND LATER. MIX OF RAIN AND SNOW AT MANY CNTL/SRN VALLEY
LOCATIONS.

TONIGHT-SUNDAY...BOTH ETA/GFS DEVELOP 700 MB LOW NEAR THE UT/WY/CO
TRIPLE POINT EARLY TONIGHT WITH COLD AIR ADVECTION STARTING IN ERN UT.
JET DYNAMICS AND SHARP BAROCLINIC ZONE HELP WITH DEEPENING SFC LOW
ACROSS UT INTO SW CO AS WELL...WHICH SHOULD KEEP SNOW GOING FOR THE
MTNS. BAROCLINIC ZONE ARCING ABOUT THE ABAJO MTNS IN SE UT ACROSS NW CO
AT 12Z SUN IN ETA...WHILE GFS HAS IT FARTHER EAST. PREFER ETA ATTM AS
EXPECT PROGRESS TO SLOW AS ADDITIONAL BACKSIDE ENERGY AND COLD
ADVECTION IN WRN GREAT BASIN SHOULD DIG MAIN TROUGH SWD INTO AZ AND
RESULT IN POSITIVE TILTED TROF AXIS ACROSS ERN UT/WRN CO. LOCATION OF
THIS BAROCLINIC ZONE CRITICAL AS ETA12 QPF SEEMS TO PICK UP ON IT...AS
AS MID LEVEL TROUGH AXIS...WITH MAX PCPN BAND FROM SE UT TO CNTL CO
MTNS. SW FLOW SHOULD KEEP ANOTHER PCPN MAX IN THE SAN JUANS. HAVE
ELECTED TO EXPAND WINTER STORM WATCH BEGINNING SAT NIGHT TO INCLUDE CO
ZONES 11/20/21 AS A RESULT.

FLOW ALOFT TURNS WESTERLY ACROSS THE N TONIGHT WITH 700 MB WINDS
DECREASING. NOT A FAVORABLE OROGRAPHIC FLOW FOR THE ERN UINTAS...SO HAVE
KEPT THEM OUT OF HIGHLIGHTS AT THE MOMENT. ERN UINTAS MAY SEE THEIR BEST
CHANCE ON SUN/SUN NIGHT AS NE FLOW DEVELOPS AND STRENGTHENS IN RESPONSE
TO LOW IN AZ. WILL ALSO HAVE TO WATCH THE NRN LOWER ELEV FOR SNOWFALL
AND POTENTIAL HIGHLIGHTS.

.LONG TERM (MONDAY THROUGH FRIDAY): CLOSED LOW WILL BE SLOW SHIFTING
EASTWARD AND WILL STILL BE IMPACTING THE FORECAST AREA ON MONDAY.
SNOW SHOWERS WILL LINGER OVER THE SRN ZONES WITH NORTHEAST SURFACE
WIND KEEPING THINGS BRISK FOR THE NRN ZONES.  COLDER AIR ALOFT WILL
NO LONGER BE FEEDING THE CLOSED LOW...THEREFORE THE SYSTEM WILL BE
WEAKENING AND BEGIN TO EJECT EASTWARD.  POLAR HIGH AT THE SURFACE
WILL BE STRENGTHENING ON MONDAY AND MONDAY NIGHT.  WITH CLEARING
CONDITIONS FROM THE NORTH AND FRESH SNOW FOR A LARGE PART OF ERN UTAH
AND WRN COLORADO...EXPECT TEMPS TO PLUMMET MONDAY NIGHT FOR WHAT WILL
BE EASILY THE COLDEST NIGHT SINCE LAST FEBRUARY.

FROM TUESDAY THROUGH THURSDAY...UNEVENTFUL WEATHER EXPECTED AS OUR
FORECAST AREA WILL BE IN BETWEEN WEATHER SYSTEMS.  STRONG SURFACE
HIGH WILL PREVAIL FOR POOR MIXING CONDITIONS.  TEMPS WILL BE BELOW
NORMAL THROUGH THE PERIOD...BUT SURFACE TEMPS WILL RECOVER 1-3F EACH
DAY.

FRIDAY AND SATURDAY...THE GFS MODEL BRINGS IN ANOTHER CLOSED LOW
EASTWARD FROM THE CALIFORNIA COAST.  THE CURRENT PROG HAS THE COLD
CORE MOVING NEAR THE U.S. AND MEXICO BORDER...WHICH WILL BE TOO FAR
SOUTH TO HAVE MUCH IMPACT ON US.  HOWEVER...EXPECT LATER MODELS TO
SHOW DIFFERENT SOLUTIONS ON HOW THIS CLOSED LOW WILL TRACK ACROSS
THE DESERT SOUTHWEST.  FOR NOW...WILL MATCH THE MEX POPS THAT
SUGGEST LOW MOUNTAIN POPS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FOR ZONES 4..9..10..12..13..17..18..19 THIS
        AFTERNOON THROUGH NOON MONDAY.
      WINTER WEATHER ADVISORY FOR ZONE 3 THIS AFTERNOON THROUGH NOON
        MONDAY.
      WINTER STORM WATCH FOR ZONES 11..20..21..22..23 TONIGHT THROUGH
        NOON MONDAY.
.UT...WINTER STORM WARNING FOR ZONE 28 THIS AFTERNOON THROUGH NOON
        MONDAY.
      WINTER WEATHER ADVISORY ZONE 25 THIS AFTERNOON THROUGH NOON
        MONDAY.

&&

JAD/PF
Hazardous weather outlook, Nov 27, 5:54 AM MST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
554 AM MST SAT NOV 27 2004

COZ001-002-005>008-UTZ022>024-027-029-281245-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-SOUTHEAST UTAH-
UPPER YAMPA RIVER BASIN-
554 AM MST SAT NOV 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER ELEVATIONS OF EASTERN
UTAH AND NORTHWEST COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SNOW WILL BE INCREASING IN COVERAGE THIS AFTERNOON...WITH A MIX OF RAIN
AND SNOW FOR SOUTHEAST UTAH AND THE INTERSTATE 70 CORRIDOR FROM
GLENWOOD SPRINGS WEST. SNOW IS LIKELY TONIGHT WITH ACCUMULATIONS OF 1
TO 3 INCHES EXPECTED IN MANY AREAS...AND MOTORISTS SHOULD BE PREPARED
FOR WINTER DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SNOW REMAINS LIKELY THROUGH THROUGH SUNDAY NIGHT BEFORE DECREASING ON
MONDAY...WITH MOSTLY DRY WEATHER THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE WITH RAIN OR SNOW
AMOUNTS.

COZ003-004-009-010-012-013-017>019-UTZ025-028-281245-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
ROAN AND TAVAPUTS PLATEAUS-SOUTHWEST SAN JUAN MOUNTAINS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
WEST ELK AND SAWATCH MOUNTAINS-
554 AM MST SAT NOV 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF WESTERN COLORADO
AND SOUTHEAST AND EAST CENTRAL UTAH.

...WINTER STORM WARNINGS AND ADVISORIES FROM 12 PM TODAY THROUGH 12 PM
MONDAY...

.DAY ONE...TODAY AND TONIGHT...

SNOW WILL BECOME WIDESPREAD LATER THIS AFTERNOON AND THEN CONTINUE
THROUGH TONIGHT. SNOW WILL BE HEAVY AT TIMES TONIGHT...AND SOUTHWEST
TO WEST WINDS 15 TO 25 MPH WILL CAUSE AREAS OF BLOWING AND DRIFTING
SNOW. THIS WILL CREATE HAZARDOUS DRIVING CONDITIONS...WITH BLOWING SNOW
REDUCING VISIBILITY AT TIMES. REFER TO THE WINTER STORM WARNINGS AND
WINTER WEATHER ADVISORIES ISSUED BY THE GRAND JUNCTION WEATHER OFFICE
FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

WINTER STORM WARNINGS AND ADVISORIES CONTINUE THROUGH MONDAY MORNING
AS SNOW AND HAZARDOUS DRIVING CONDITIONS WILL PERSIST. SNOW WILL
DECREASE MONDAY NIGHT...WITH MOSTLY DRY WEATHER THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE WITH RAIN OR SNOW
AMOUNTS.

COZ011-014-020>023-281245-
ANIMAS RIVER BASIN-CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
FOUR CORNERS/UPPER DOLORES RIVER-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-UPPER GUNNISON RIVER VALLEY-
554 AM MST SAT NOV 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER ELEVATIONS OF SOUTHWEST
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SNOW WILL DEVELOP TONIGHT WITH SEVERAL INCHES OF ACCUMULATION EXPECTED
BY MORNING. MOTORISTS SHOULD BE PREPARED FOR WINTER DRIVING CONDITIONS.
REFER TO THE WINTER STORM WATCH BEGINNING TONIGHT ISSUED BY THE
GRAND JUNCTION WEATHER OFFICE FOR MUCH OF SOUTHWEST COLORADO VALLEYS FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

PERIODS OF SNOW WILL CONTINUE THROUGH MONDAY MORNING...WITH HAZARDOUS
WINTER DRIVING CONDITIONS PREVALENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE WITH RAIN OR SNOW
AMOUNTS.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
November 27, 8:00 AM MST to November 29, 12:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Winter Storm, La Sal & Abajo Mountains

When
November 27, 8:00 AM MST to November 29, 12:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Winter Storm, Tavaputs Plateau

When
November 27, 8:00 AM MST to November 29, 12:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427854, 5427855, 5427856.